Gastroduodenal ulcer is a common disorder of the stomach and duodenum (first portion of the small intestine) characterized by the ulcerated mucosa of the stomach lining and that can penetrate into surrounding organs (pancreas frequently, hepatic pedicle) and in some cases even erode blood vessels giving all sorts of bleeding complications.
Ulcer disease manifestations are:
- Pain and burning in the epigastric and right upper abdominal wall ( in the chest )
- Loss of appetite
- Weight loss
In most cases peptic ulcer disease is also caused by Helicobacter pylori, a germ of the gastric and duodenal mucosa.
During treatments with anti-inflammatory drugs (NSAIDs), especially long term usage can lead to secondary gastroduodenal ulcer.
Commonly used NSAIDs include:
Under normal circumstances the stomach has several defense mechanisms that protect it from harmful effect of drugs, acidity and other pathogen agents.
NSAIDs can overcome any defense mechanisms and cause ulceration of the stomach lining. In most cases the disease is non-symptomatic and complications are responsible for sending the patient to the hospital : upper gastrointestinal bleeding, ulcers in acute flare with intense pain, ulcer perforation with generalized peritonitis.
If a patient is diagnosed with gastroduodenal ulcer, anti-inflammatory treatment should be interrupted immediately.
For wound healing and ulcer symptoms relief the patient will be treated with:
- antacids to neutralize acid secretion
- anti-secretory drugs (proton pump inhibitors or H2 receptor antagonists) to reduce acid secretion.
- other classes of anti-ulcer drugs that have the effect of forming a protective film on the gastric mucosa, stimulating wound healing for example bismuth based drugs.
In patients with ulcers that have an infection with Helicobacter pylori the treatment plan will contain antibiotics.
Surgery may be necessary when common forms of treatment are not satisfactory and overcomed or other complication occur like bleeding, perforation, pyloric stenosis. Any patient treated with NSAIDs, who accuses any symptoms of the gastroduodenal tract, must be consulted by a physician and appropriate therapy should be instituted imediately to prevent further serious complications